Get help today 888-341-7785 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Opioid Overdose: Signs, What to Do, and Prevention

The opioid drug class includes heroin, prescription painkillers like hydrocodone and oxycodone, and synthetic opioids like fentanyl.1 People can misuse opioids in various ways, such as using illegal opioids like heroin or illicitly manufactured fentanyl or diverted prescription opioids for non-medical purposes, which can increase the risk of an opioid overdose.2

Currently, opioids account for the majority of drug overdose deaths. According to the Centers for Disease Control and Prevention (CDC), nearly 69,000 overdose deaths in 2020 involved opioids, accounting for 75% of all drug overdose deaths. 82% of opioid-involved overdose deaths involved synthetic opioids such as fentanyl.3

If you or a loved one is at risk of an opioid overdose, knowing the signs of an opioid overdose can save a life. Learn how to recognize the signs of an opioid overdose below, as well as what to do if someone is overdosing on opioids and opioid overdose prevention strategies.

What Are the Signs of an Opioid Overdose?

The most common signs of opioid overdose include:4

  • Small, constricted, “pinpoint pupils.”
  • Loss of consciousness.
  • Slowed or stopped breathing.
  • Choking or gurgling sounds.
  • Limp body.
  • Cold and/or clammy skin.
  • Blue or purple fingernails, lips, or skin.

An opioid overdose can be hard to spot, and a person does not need to exhibit all the signs above. Even if uncertain, taking the steps to treat an overdose can save a person’s life—start by calling 911.

What to Do if Someone Is Overdosing on Opioids

Knowing what to do if someone is overdosing on opioids is important. If you suspect someone is experiencing an opioid overdose:4, 5

  • Call 911. Opioid overdoses require immediate medical attention. Call 911 and provide the specific address or description of your location and follow the dispatcher’s instructions.
  • Administer naloxone (Narcan, Kloxxado, RiVive) if available. Naloxone can quickly reverse the effects of an opioid overdose. A person may require a second dose of naloxone if they do not respond within 2 to 3 minutes of administration. Note: Naloxone is not a substitute for emergency medical care; calling 911 is still necessary even if naloxone is administered.
  • Try to keep the person conscious and breathing. Do so until additional medical support arrives.
  • Lay the person on their side: This can help prevent aspiration and choking in the case of vomiting.
  • Remain with the person: Remain with the person until emergency personnel arrive.

Note: Most states have Good Samaritan laws that protect people who are overdosing and those assisting them in an emergency from arrest or charges.6

Naloxone for Reversing an Opioid Overdose

Naloxone (Narcan, Kloxxado, RiVive) is a life-saving medication that can quickly reverse the effects of an opioid overdose if given promptly.6

Naloxone is an opioid antagonist and works by binding to opioid receptors and blocking or reversing the effects of opioids.7 Naloxone can restore normal breathing and reverse other opioid overdose symptoms. Naloxone won’t harm someone who doesn’t have opioids in their system. If you suspect opioid involvement, you should administer it. Remember, naloxone is a temporary treatment and is not a substitute for emergency medical care. Calling 911 is still necessary, even if naloxone is administered.7

It’s a good idea to have naloxone on hand if you or someone you know is at high risk for an opioid overdose. Naloxone is easy to use and typically packaged as a pre-dosed nasal spray. Both Narcan and RiVive can be purchased over the counter from a local pharmacy without a prescription, while Kloxxado and other brand formulations may require a prescription.8

Preventing an Opioid Overdose

Preventing an opioid overdose is an essential part of protecting your health and the health of your loved ones. These tips can help reduce your risk of an overdose:7, 9, 10

  • Take opioid medication only as prescribed by your doctor. This means following the prescribed dosage and schedule. Avoid taking someone else’s prescription, even if for a legitimate medical complaint.
  • Dispose of unused opioid medication properly. This can help prevent accidental ingestion or misuse of medication by others.
  • Do not mix opioid medication with alcohol, other medications including over-the-counter drugs, or other substances. Mixing substances (e.g., polysubstance use) can increase the risk of an overdose.
  • Learn how to recognize the signs of an opioid overdose and how to respond in the event of an opioid overdose.
  • Have naloxone (Narcan, Kloxxado, RiVive) available if you or a loved one is at high risk of experiencing an opioid overdose (e.g., people who take high-dose opioid medications prescribed by a doctor, or people who use illicit opioids).
  • Test for the presence of fentanyl, a powerful synthetic opioid that is often knowingly or unknowingly mixed with other drugs. Fentanyl can be deadly even in small doses. Fentanyl test strips (FTS) can detect the presence of fentanyl in a sample of drugs. You can look for organizations in your city or state that distribute FTS.
  • Seek treatment if you are struggling with opioid misuse or opioid addiction (opioid use disorder).

If you are struggling with opioid misuse or opioid addiction, it may be time to seek professional help. Opioid addiction is treatable, and treatment can help reduce the risk of overdose and improve your overall health and well-being.

Treatment looks different for everyone but may include medical detox to manage opioid withdrawal, followed by inpatient or outpatient rehab. Treatment for opioid use disorder may include a combination of medications, behavioral therapy (e.g., contingency management), evaluation and treatment for co-occurring disorders (e.g., depression), and participation in support groups.11

To learn more about treatment, you can contact American Addiction Centers 24 hours a day at . Contacting us is confidential and free, and there is no obligation to enter treatment.

You can also look at some of the facilities listed below to see if they provide the opioid treatment program you are looking for:

Does Insurance Cover Opioid Addiction Rehab?

For those who have insurance, using health insurance to pay for rehab should cover at least some of the cost of addiction treatment. Depending on your individual insurance plan, treatment at a specific facility may or may not be covered. It’s important that you know what is covered prior to attending a rehab. Use the free online insurance coverage checker tool below to find out if your health insurance provides coverage for addiction rehab  and other rehabilitation treatment plans for substance abuse recovery.

Coverage may vary depending on your needs and insurance plan. To find out if your policy covers opioid rehab, click here, or fill out the form below. Your information is kept 100% confidential. You can also click here to find a rehab near me.

Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)